High Wind, Big Stone
- When
- May 6, 5:55 AM CST
- Where
- Big Stone forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
High winds gusting to over 60 mph occurred behind an exiting line of thunderstorms.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High winds gusting to over 60 mph occurred behind an exiting line of thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 6, 3:15 AM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
415 AM CDT SUN MAY 6 2007
.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
FORECAST CHALLENGES...FRONTAL POSITION/TIMING TODAY AND
TONIGHT...PRECIP CHANCES LATE THIS AFTERNOON THROUGH MONDAY
MORNING AND TEMPERATURES.
AT 08Z...SURFACE ANALYSIS SHOWS THE STATIONARY FRONTAL BOUNDARY
STILL HANGING BACK ACROSS THE FAR WESTERN ZONES THIS MORNING.
SIGNIFICANT RAINFALL IS DIMINISHING IN AREAL COVERAGE AND APPEARS
TO BE CONFINED TO THE FAR EASTERN ZONES THIS MORNING...ALTHOUGH A
FEW WEAK SHOWERS MAY DEVELOP FURTHER WEST ACROSS THE FORECAST AREA
THROUGH SUNRISE.
THE 00Z NAM WAS FOLLOWED FOR DAY 1. AFTER THAT...BOTH THE GFS AND
NAM SOLUTIONS APPEAR COMPARABLE ACROSS THE FORECAST AREA THROUGH
DAY 3. PREFERRED THE SLOWER COLD FRONTAL TIMING OF THE 00Z NAM
SOLUTION /APPX 6 HOURS SLOWER THAN THE GFS/ HOLDING MUCH OF THE
FROPA TIMING BACK UNTIL THE TONIGHT PERIOD TO SWEEP THE FRONT
THROUGH AND TURN WINDS AROUND TO THE NORTHWEST. THERE
REMAINS...STILL ANOTHER UPPER WAVE PASSAGE ACROSS THE CENTRAL AND
NORTH CENTRAL PLAINS STATES LATER THIS EVENING AND OVERNIGHT.
HOWEVER...THE TIMING OF THIS WAVE COMBINED WITH EXPECTED COLD
FRONTAL MOVEMENT YIELDS A FORECAST SOLUTION WHERE THE MAJORITY OF
SUNDAY NIGHT PRECIPITATION IS NOW EXPECTED TO FALL FURTHER EAST OF
THIS FORECAST AREA. AS SUCH...HAVE DISCONTINUED THE FLASH FLOOD
WATCH FOR THE ZONES WEST OF THE JAMES RIVER VALLEY...BUT WILL
CONTINUE IT THROUGH 12Z MONDAY MORNING FOR THE JAMES RIVER VALLEY
AND POINTS EAST.
RIVER FORECAST STAGES ARE RESPONDING TO THE EXCESSIVE HEAVY RAINS
OF EARLIER TODAY ARE PUSHING THE JAMES RIVER BACK TO ABOVE FLOOD
STAGE. FLOOD WARNINGS FOR THE JAMES RIVER THROUGHOUT BROWN AND
SPINK COUNTIES HAVE BEEN ISSUED AND THE CURRENT FLASH FLOOD
WARNINGS WILL BE CONTINUED THROUGH THIS MORNING DUE TO CONTINUING
FLOODING OF COUNTY ROADS AND CITY STREETS THROUGHOUT THE FORECAST
AREA DESPITE THE END OF RAINFALL ACROSS THE WARNED AREAS.
OTHERWISE...MUCH OF MONDAY THROUGH TUESDAY NIGHT SHOULD BE A DRY
PERIOD WITH REMAINING WESTERN CONUS TROF ENERGY EITHER SHEARING
OUT OR IMPACTING THE SOUTHERN PLAINS STATES...WHILE WEAK SURFACE
HIGH PRESSURE MOVES INTO THE FORECAST AREA. TEMPERATURES WERE
CHANGED LITTLE IN THE SHORT TERM...AS MAINLY NEUTRAL THERMAL
ADVECTION PATTERN SETS UP WITH THIS WEAK SURFACE HIGH THROUGH TUESDAY.
.LONG TERM...WEDNESDAY THROUGH SATURDAY
MADE ONLY SMALL ADJUSTMENTS TO THE EXTENDED PERIOD AS NO BIG CHANGES
IN THE MODELS NOTED.
&&
.AVIATION...
SHOWERS ALONG WITH A THUNDERSTORM OR TWO WILL PASS THROUGH THE ATY
AREA THROUGH THE MORNING HOURS. ABR MAY ALSO SEE SOME SHOWERS COME
THROUGH DURING THE MORNING HOURS. OTHERWISE...CEILINGS SHOULD BE
MAINLY IN THE MVFR RANGE AT THE TAF LOCATIONS INTO THE MORNING
HOURS BEFORE THEY RISE TO VFR AT ALL LOCATIONS EXCEPT ATY. WINDS
ARE EXPECTED TO BE BREEZY AND GUSTY AT ABR AND ATY THROUGH MUCH OF
THE DAY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BIG STONE-TRAVERSE.
&&
SHORT TERM...DORN
LONG TERM...MOHR
AVIATION...MOHRHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 601 AM CDT SUN MAY 6 2007 MNZ039-046-SDZ006>008-011-018>023-071115- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 601 AM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN WILL AGAIN BE POSSIBLE THIS EVENING AND OVERNIGHT...MAINLY ALONG AND EAST OF A LINE FROM HECLA TO DOLAND. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 AM CDT MONDAY. A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING AFTER 7 PM CDT. SDZ003>005-009-010-015>017-033>037-045-048-051-071115- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 601 AM CDT SUN MAY 6 2007 /501 AM MDT SUN MAY 6 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF THUNDERSTORMS EXISTS TODAY BEFORE A COLD FRONT PUSHES EAST ACROSS THE REGION. AN ISOLATED SEVERE THUNDERSTORM MAY BE POSSIBLE LATE THIS AFTERNOON MAINLY ALONG AND EAST OF A LINE FROM LEOLA TO FORT THOMPSON...WITH LARGE HAIL THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... IF SPOTTERS NEED TO BE ACTIVATED TODAY...THE TIMEFRAME FOR ACTIVATION WOULD FALL PRIMARILY BEFORE 7 PM CDT. DORN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
650 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
05/05/2007 BROWN SD NWS EMPLOYEE
NORTH SECOND STREET NEAR PRESENTATION COLLEGE IS UNDER
WATER AND IS IMPASSABLE.
&&
ADORNPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
651 AM CDT SUN MAY 06 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM FLASH FLOOD MILLER 44.52N 98.99W
05/05/2007 HAND SD EMERGENCY MNGR
STREET FLOODING IN MILLER
0705 PM HAIL 5 N DANFORTH 44.33N 98.89W
05/05/2007 E0.75 INCH HAND SD EMERGENCY MNGR
0725 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
05/05/2007 BROWN SD NWS EMPLOYEE
NORTH SECOND STREET NEAR PRESENTATION COLLEGE IS UNDER
WATER AND IS IMPASSABLE.
0726 PM FLASH FLOOD 4 S GARDEN CITY 44.90N 97.58W
05/05/2007 CLARK SD TRAINED SPOTTER
WATER FLOWING OVER COUNTY ROADS
0726 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
05/05/2007 BROWN SD NWS EMPLOYEE
FLOODED STREETS AND ROADS IN ABERDEEN.
0735 PM FLASH FLOOD 9 SSW WEBSTER 45.22N 97.59W
05/05/2007 DAY SD LAW ENFORCEMENT
WATER OVER 431ST AVE AT 151ST STREET CROSSING.
0735 PM FLASH FLOOD 9 NW WEBSTER 45.43N 97.65W
05/05/2007 DAY SD AMATEUR RADIO
LYNN TOWNSHIP SECTION 34...WATER OVER ROAD ONE FOOT DEEP.
2.25 INCHES OF RAIN SINCE 400PM.
0735 PM FLASH FLOOD MILLER 44.52N 98.99W
05/05/2007 HAND SD EMERGENCY MNGR
2.8 TO 3.2 INCHES OF RAIN CAUSING FLOODING IN MILLER
0750 PM FLASH FLOOD 9 NW WEBSTER 45.43N 97.65W
05/05/2007 DAY SD AMATEUR RADIO
SECONDARY ROAD WASHED OUT...TWO OTHERS IMPASSABLE.
0818 PM FLASH FLOOD REDFIELD 44.87N 98.52W
05/05/2007 SPINK SD EMERGENCY MNGR
3 INCHES OF RAIN IN PAST 45 MINUTES...FLOODING IN
REDFIELD.
0818 PM FLASH FLOOD 8 NW WEBSTER 45.42N 97.64W
05/05/2007 DAY SD EMERGENCY MNGR
INTERSECTION UNDER WATER
0818 PM FLASH FLOOD BUTLER 45.26N 97.71W
05/05/2007 DAY SD EMERGENCY MNGR
SEVERAL SPOTS ALONG 425TH AVENUE FROM BUTLER TO LILY
UNDER WATER
0820 PM TSTM WND GST 1 S STRATFORD 45.30N 98.30W
05/05/2007 M66.00 MPH BROWN SD TRAINED SPOTTER
0830 PM FLASH FLOOD ABERDEEN 45.47N 98.48W
05/05/2007 BROWN SD AMATEUR RADIO
UP TO 2 FEET OF WATER ON ROADS IN ABERDEEN...2.8 INCHES
OF RAIN IN PAST 40 MINUTES.
0905 PM FLASH FLOOD 10 NNW GANN VALLEY 44.17N 99.07W
05/05/2007 BUFFALO SD PUBLIC
STANDING WATER ON ROADS...FIELDS AND DITCHES FULL. 4.5
INCHES OF RAIN TODAY.
0943 PM FLASH FLOOD REDFIELD 44.87N 98.52W
05/05/2007 SPINK SD EMERGENCY MNGR
8 INCHES OF RAIN IN 5 HOURS MEASURED BY EMERGENCY
MANAGER.
&&
ADORNThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36717, 36718.